MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number B2050-080
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Codes Pain (1994); Vascular Dissection (3160)
Date of Event 04/29/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is expected to be returned for evaluation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a high-grade stenosis of the pelvic axis with moderately calcified vessels in the common and external iliac arteries for a percutaneous transluminal angioplasty procedure.An armada balloon was advanced to the lesion without issue and inflated for about 2 minutes, up to a pressure of about 16 atmospheres with moderate improvement but then a local dissection was noted due to the armada balloon.A non-abbott self-expanding stent (7 x 80 mm) was implanted without any problems to treat the dissection.Using the same armada 35 balloon to perform standard post dilatation, the balloon was inflated but a rupture occurred at 12 atmospheres.Subsequently, the balloon could not be pulled back into the introducer sheath as resistance was met.After withdrawing the balloon together with the sheath up into the left arm (a.Brachialis), it still could not be removed.The patient experienced local pain and a clear resistance was noticed when pulling on the balloon catheter.Surgery was performed to successfully remove the balloon and sheath together.No additional information was provided.
 
Additional Manufacturer Narrative
Visual inspection was performed on the returned device.The reported balloon rupture and separation were confirmed.The reported difficulty removing the device could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.A local dissection was noted due to the armada balloon.The reported patient effects of dissection and pain are listed in the percutaneous transluminal angioplasty (pta) catheter, armada 35 / armada 35 ll, global, instruction for use as known patient effects.The investigation determined the reported balloon rupture, difficulty removing the device, balloon separation, surgical procedure, and unexpected medical intervention appear to be related to circumstances of the procedure.A conclusive cause for the reported patient effects of vascular dissection and pain and the relationship to the device, if any, cannot be determined.Balloon material ruptures can be affected by numerous factors including, but not limited to, balloon damage during processing of the balloon material, materials, inflation technique, and interactions with other devices or lesion calcification.Based on the reported information and analysis of the returned device, it is likely that the balloon rupture was the result of interaction with the moderately calcified lesion.In addition, the resistance noted during removal and radial separation of the balloon was likely the result of the ruptured balloon material catching on the introducer sheath during removal.The device was purposely cut to attempt to remove the balloon without surgery but was unsuccessful.The patient experienced local pain and surgery was performed to ultimately remove the device.There is no indication of a product quality issue with respect to design, manufacture or labeling of the device.
 
Event or Problem Description
It was reported that the procedure was to treat a high-grade stenosis of the pelvic axis with moderately calcified vessels in the common and external iliac arteries for a percutaneous transluminal angioplasty procedure.An armada balloon was advanced to the lesion without issue and inflated for about 2 minutes, up to a pressure of about (b)(4) atmospheres with moderate improvement but then a local dissection was noted due to the armada balloon.A non-abbott self-expanding stent (7 x 80 mm) was implanted without any problems to treat the dissection.Using the same armada 35 balloon to perform standard post dilatation, the balloon was inflated but a rupture occurred at (b)(4) atmospheres.Subsequently, the balloon could not be pulled back into the introducer sheath as resistance was met.After withdrawing the balloon together with the sheath up into the left arm (a.Brachialis), it still could not be removed.The patient experienced local pain and a clear resistance was noticed when pulling on the balloon catheter.Surgery was performed to successfully remove the balloon and sheath together.No additional information was provided.Subsequent to the initially filed mdr report, the account confirmed that at the end of the procedure, in an attempt to remove the armada 35 balloon from the patient without surgery, it cut the armada shaft and attempted to remove it through a new introducer sheath, but it was unable to; therefore surgery was ultimately performed to remove the entirety of the device.The cut portion was discarded.Additionally, the account confirmed they noted that the balloon portion of the device was noted as separated (in two separate pieces remaining on the delivery system) during troubleshooting the device after the procedure once it was outside the anatomy.The balloon separation was caused by the rupture and resistance felt during the procedure.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key14415705
Report Number2024168-2022-05286
Device Sequence Number14840776
Product Code LIT
UDI-Device Identifier08717648155192
UDI-Public08717648155192
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2025
Device Model NumberB2050-080
Device Catalogue NumberB2050-080
Device Lot Number10819G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/02/2022
Supplement Date Received by Manufacturer07/11/2022
Initial Report FDA Received Date05/17/2022
Supplement Report FDA Received Date07/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.035" THERUMO WIRE.; MP CATHETER 4F.; OPTIMED STANDARD WIRE.; SELF-EXPANDING STENT 7 X 80 MM, EV3 PROTÉGÉ EVERFL.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown